ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Functions Preserving Nonnegativity of Matrices

Bharali, Gautam and Holtz, Olga (2008) Functions Preserving Nonnegativity of Matrices. In: SIAM Journal on Matrix Analysis and Applications, 30 (1). pp. 84-101.

func.pdf - Accepted Version

Download (205kB)
Official URL: http://portal.acm.org/citation.cfm?id=1404661


The main goal of this work is to determine which entire functions preserve nonnegativity of matrices of a fixed order $n$—i.e., to characterize entire functions $f$ with the property that $f(A)$ is entrywise nonnegative for every entrywise nonnegative matrix $A$ of size $n\times n$. Toward this goal, we present a complete characterization of functions preserving nonnegativity of (block) upper-triangular matrices and those preserving nonnegativity of circulant matrices. We also derive necessary conditions and sufficient conditions for entire functions that preserve nonnegativity of symmetric matrices. We also show that some of these latter conditions characterize the even or odd functions that preserve nonnegativity of symmetric matrices.

Item Type: Journal Article
Publication: SIAM Journal on Matrix Analysis and Applications
Publisher: SIAM
Additional Information: Copyright of this article belongs to SIAM.
Keywords: nonnegative inverse eigenvalue problem;circulant matrices; block) upper-triangular matrices;symmetric matrices;positive definite matrices; entire functions;divided differences.
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Date Deposited: 04 Jul 2008
Last Modified: 19 Sep 2010 04:46
URI: http://eprints.iisc.ac.in/id/eprint/14779

Actions (login required)

View Item View Item